Alert archive / Washington / River Flood Warnings in 2018

River Flood Warning 2, NWS Seattle, WA

January 21, 2018Mason County, Washington

NWS Seattle, WA issued this river flood warning at Jan 21, 2018, 7:13 AM PST for Mason County, Washington. It took effect at Jan 21, 2018, 10:00 AM PST. It was in force for 30 hr.

The area

The outline as issued.

The facts

Issued
Jan 21, 2018, 7:13 AM PST (15:13 UTC)
In effect from
Jan 21, 2018, 10:00 AM PST
Expired
Jan 22, 2018, 3:48 PM PST
In force
30 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 72 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skokomish River near Potlatch (SRPW1). The gauge peaked at 16.94 ft at Jan 21, 2018, 6:00 PM PST.

actionminormoderatemajor141516171801/2101/2201/23
Action stage
15 ft
Minor stage
16.5 ft
Moderate stage
17.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

118 
WGUS46 KSEW 211513
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
713 AM PST Sun Jan 21 2018

...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 1

Heavy rain this morning will force the Skokomish river over 
flood stage. The river should crest this afternoon then 
gradually recede. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.


&&

WAC045-220013-
/O.NEW.KSEW.FL.W.0002.180121T1800Z-180122T2100Z/
/SRPW1.1.ER.180121T1800Z.180122T0000Z.180122T1200Z.NO/
713 AM PST Sun Jan 21 2018

The National Weather Service in Seattle has issued a 

* Flood Warning for 
  The Skokomish River near Potlatch
* until Monday afternoon.
* At  7:00 AM Sunday the stage was 16.1 feet.
* Flood stage is 16.5 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 10 AM 
  Sunday and crest near 16.8 feet around 4 PM Sunday. The river will 
  fall below flood stage early Monday morning.
* Impact...At 16.5 feet, the Skokomish River will cause widespread 
  flooding of pasture lands, with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road. The evacuation route will
  be opened to the west end of the Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
5 follow-up statements
250 
WGUS86 KSEW 212335
FLSSEW
Flood Statement
National Weather Service Seattle WA
335 PM PST Sun Jan 21 2018

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 2

                Olympic Peninsula Region

Heavy rain today forced the Skomomish river into 
flood stage. The river will crest tonight then 
gradually recede on Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.


&&

WAC045-220835-
/O.EXT.KSEW.FL.W.0002.000000T0000Z-180122T2325Z/
/SRPW1.1.ER.180121T1830Z.180122T0000Z.180122T1425Z.NO/
335 PM PST Sun Jan 21 2018

...Flood Warning extended until Monday afternoon...

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until Monday afternoon.
* At  3:15 PM Sunday the stage was 16.9 feet.
* Flood stage is 16.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will crest near 16.9 feet
  around 4 PM Sunday. The river will fall below flood stage Monday 
  morning.
* Impact...At 16.5 feet, the Skokomish River will cause widespread 
  flooding of pasture lands, with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road. The evacuation route will
  be opened to the west end of the Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
862 
WGUS86 KSEW 220719
FLSSEW
Flood Statement
National Weather Service Seattle WA
1119 PM PST Sun Jan 21 2018

...The Flood Warning continues for the following rivers in 
Washington...
  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 3

                Olympic Peninsula Region

The Skokomish River crested Sunday evening and is receding. It should
fall below flood stage by noon Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.


&&

WAC045-221619-
/O.CON.KSEW.FL.W.0002.000000T0000Z-180122T2325Z/
/SRPW1.1.ER.180121T1830Z.180122T0245Z.180122T1425Z.NO/
1119 PM PST Sun Jan 21 2018

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until Monday afternoon.
* At 11:00 PM Sunday the stage was 16.8 feet.
* Flood stage is 16.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river crested at 16.9 feet at 7 PM Sunday and will 
  continue to fall to below flood stage Monday morning.
* Impact...At 16.5 feet, the Skokomish River will cause widespread 
  flooding of pasture lands, with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road. The evacuation route will
  be opened to the west end of the Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
483 
WGUS86 KSEW 221542
FLSSEW

Flood Statement
National Weather Service Seattle WA
742 AM PST Mon Jan 22 2018

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 4

The Skokomish River will continue receding and is forecast to fall
be low flood stage later this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas. This is the cause of most flood
related deaths in Washington. Be alert for rapid changes and monitor
developments by listening to NOAA Weather radio or other local media.

&&

WAC045-222342-
/O.EXT.KSEW.FL.W.0002.000000T0000Z-180123T0239Z/
/SRPW1.1.ER.180121T1830Z.180122T0245Z.180122T1739Z.NO/
742 AM PST Mon Jan 22 2018

...Flood Warning extended until this evening...

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until this evening.
* At 7:30 AM this morning, the stage was 16.6 feet.
* Flood stage is 16.5 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river has crested and will fall below
  flood stage this morning.
* Impact...At 16.5 feet, the Skokomish River will cause widespread 
  flooding of pasture lands, with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road. The evacuation route will
  be opened to the west end of the Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
621 
WGUS86 KSEW 222107
FLSSEW

Flood Statement
National Weather Service Seattle WA
106 PM PST Mon Jan 22 2018

...The Flood Warning continues for the following rivers in 
Washington...
  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 5

The Skokomish River fell below flood stage this morning, and will
will continue receding. However, flooding will continue in some areas
until the flood wave has reached the mouth of the river.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas. This is the cause of most flood
related deaths. 

&&

WAC045-230239-
/O.CON.KSEW.FL.W.0002.000000T0000Z-180123T0239Z/
/SRPW1.1.ER.180121T1830Z.180122T0245Z.180122T1830Z.NO/
106 PM PST Mon Jan 22 2018

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until this evening.
* At 12:45 PM this afternoon, the stage was 16.4 feet.
* Flood stage is 16.5 feet.
* Fell below flood stage late this morning.
* No additional flooding is forecast.
* Forecast...The river fell below flood stage at 10:30 AM Monday and 
  will continue to fall. Flooding will continue in some areas until 
  the flood wave has completely passed downstream.
* Impact...At 16.0 feet, the Skokomish River will locally spill over 
  its banks into low-lying areas of the Skokomish Valley.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
780 
WGUS86 KSEW 222348
FLSSEW

Flood Statement
National Weather Service Seattle WA
348 PM PST Mon Jan 22 2018

...The Flood Warning has ended for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 6

                Olympic Peninsula Region

The Skokomish River will continue receding.

&&

WAC045-230018-
/O.CAN.KSEW.FL.W.0002.000000T0000Z-180123T0239Z/
/SRPW1.1.ER.180121T1830Z.180122T0245Z.180122T1830Z.NO/
348 PM PST Mon Jan 22 2018

The Flood Warning has ended for
  The Skokomish River near Potlatch
* At 3:30 PM this afternoon, the stage was 16.3 feet.
* Flood stage is 16.5 feet.
* Fell below flood stage late this morning.
* Forecast...The river fell below flood stage 10:30 AM late 
  this morning and will continue to fall.
* Impact...At 16.0 feet, the Skokomish River will locally spill over 
  its banks into low-lying areas of the Skokomish Valley.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Jan 21, 3:00 AM PST, 4 hours 13 minutes earlier.

Area forecast discussion, Jan 21, 3:00 AM PST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
300 AM PST Sun Jan 21 2018

.SYNOPSIS...A strong front will move through the area this morning.
The system will produce strong winds, rain, and mountain snow. After
a lull on Monday, another front will cross Western Washington
Tuesday night and Wednesday. A cool showery upper trough will reach
the area Thursday.

&&

.SHORT TERM...A strong front will reach the coast around 15Z and
weaken as it moves inland during the day. There have been isolated
high wind reports in the north interior but none on the coast yet.
High wind warnings remain in effect on the coast until 10 AM and
over the north interior until noon.

There has also been heavy snow at the Mt. Baker ski area. After
getting 17 inches yesterday, another 13 inches has fallen so far
tonight. Snow will continue today into tonight, first as the front
moves in, and later in a showery pattern in westerly flow aloft. A
winter storm warning remains in effect for the northern Cascades and
Olympics, with a winter weather advisory in the rest of the Cascades.

Though it is hardly warm now, the air mass will become cooler after
the front passes today. The snow level is likely to fall below 2000
feet later today and tonight. Models indicate enough instability for
a chance of thunderstorms near the coast.

Showers will taper Monday. Monday evening is likely to be dry in
most places. The next system will reach the coast Tuesday morning
and spread inland during the day. There will be more rain, wind, and
mountain snow. Burke

Strong winds over the coastal waters will build waves on the
coastal beaches to around 20 feet early this morning through early
this afternoon. A High Surf Advisory remains in effect for the
Pacific coastal beach locations in Western Washington. Waves will
not be as energetic or as large as the ones that hit the coast on
Thursday. However, the beaches will be dangerous and local beach
erosion is expected.

The combination of a high astronomical tide, tides running about
nearly 1 foot above predicted values, and waves from a strong
southeast wind will result in some minor coastal flooding around
the time of high tide this morning in the Admiralty Inlet area.
Southeast facing shorelines will be most vulnerable to the minor
coastal flooding, including Port Townsend. A Coastal Flood
Advisory is in effect for the Admiralty Inlet area from 6 AM PST
until 10 AM PST this morning. Albrecht

.LONG TERM...More impulses in the flow will keep rain in the
forecast Wednesday and Thursday. A cold upper trough will move over
the area Thursday night, lowering snow levels to below 1000 feet.
Another system will approach the area Friday and next weekend looks
pretty wet. Burke

&&

.HYDROLOGY...The Skokomish river in Mason county is likely to rise
above flood stage around midday today with minor flooding expected.
Heavy rain, possibly 2-3 inches, is expected in the lower elevations
of the Olympics by this morning. Otherwise River flooding is not
expected for the next 7 days.

Rainfall through Sunday will probably push the USGS landslide
indices close to thresholds for shallow landslides.

&&

.AVIATION...A strong cold front will move through the area later
this morning. The air mass is moist and stable, and will become
unstable behind the front this afternoon. Strong south to
southeast winds 25 to 35 knots with gusts to 50 knots can be
expected in the interior north of KPAE and along the Pacific
Coast. Winds aloft will be strong out of the south ahead of the
front with 5000-10000 foot winds around 65 knots. A few hours of
moderate rain can be expected this morning ahead of the front.
Easterly pressure gradients ahead of the front has been keeping
ceilings in the interior high. Ceilings will fall to MVFR as
precipitation increases with the front, then remain mainly MVFR
through the afternoon hours with onshore flow. Some low level
wind shear can be expected around KHQM and from south of KPAE to
KOLM ahead of the front this morning. The air mass will be
sufficiently unstable behind the front this afternoon to support a
slight chance of tstms across the area. Albrecht

KSEA...MVFR conditions will develop shortly 12-14Z as
precipitation increasing ahead of the incoming front. Ceilings
around BKN025 will continue into the afternoon hours. Surface
winds 16015G30KT will shift to 190 deg behind the front then
diminish this evening. There will be a small threat of a tstm
after 20Z and continuing into the evening hours, but the threat
will be low enough to not include it in the terminal forecast at
this time. Albrecht

&&

.MARINE...A strong cold front will move onshore early this morning
then through the inland waters before noon. There is no reason to
make any change to the warnings that are in place ahead of the
frontal passage at this time -storm warnings for the coastal
waters and at the east entrance to the strait and gale warnings
elsewhere.

Winds will rapidly decrease behind the front, but winds over the
coastal waters and some of the inland waters will continue to blow
at small craft advisory level (above 20 knots). Seas over the
coastal waters will slowly subside behind the front this morning.
Moderate onshore flow will continue later this afternoon into
Monday morning.

A warm front on Tuesday will give strong east to southeast
gradients for gales over the coastal waters and small craft
advisory conditions elsewhere. Additional fronts will give active
weather to the waters Wednesday through the end of the upcoming
week. Albrecht

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 9 AM PST Monday for Cascades of
     Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties.

     Winter Storm Warning until 9 AM PST Monday for Cascades of
     Whatcom and Skagit Counties-Olympics.

     Flood Watch through this evening for Hood Canal Area-Lower
     Chehalis Valley Area-Olympics.

     Wind Advisory until noon PST today for Everett and Vicinity-Hood
     Canal Area.

     High Wind Warning until noon PST today for Admiralty Inlet Area-
     San Juan County-Western Skagit County-Western Whatcom
     County.

     High Wind Warning until 10 AM PST this morning for Central Coast-
     North Coast.

     High Surf Advisory until 3 PM PST this afternoon for Central
     Coast-North Coast.

     Coastal Flood Advisory from 6 AM to 10 AM PST this morning for
     Admiralty Inlet Area.

     Wind Advisory until 10 AM PST this morning for Eastern Strait of
     Juan de Fuca.

PZ...Small Craft Advisory for rough bar until 9 PM PST Monday for
     Grays Harbor Bar.

     Storm Warning until 9 AM PST this morning for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Storm Warning until noon PST today for East Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Gale Warning until noon PST today for Admiralty Inlet-Northern
     Inland Waters Including The San Juan Islands.

     Gale Warning until 9 AM PST this morning for West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Gale Warning until 10 AM PST this morning for Central U.S.
     Waters Strait Of Juan De Fuca-Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 7:14 PM PSTHigh Surf AdvisorySEW20 hr
Jan 20, 7:48 PM PSTCoastal Flood AdvisorySEW14 hr
Jan 21, 7:33 AM PSTSpecial Weather StatementSEWGrays Harbor87 min
Jan 21, 9:10 AM PSTSmall Craft AdvisorySEW24 hr
Jan 21, 12:06 PM PSTGale WarningSEW3 hr
Jan 21, 12:06 PM PSTSmall Craft AdvisorySEW15 hr

Nearby

River Flood Warnings in Washington, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.